New Mexico, 2004

Damaging Wind in New Mexico, September 22, 2004

September 22, 2004 · NWS MAF · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 22, 12:45 PM MST, 9 hours 2 minutes earlier.

Area forecast discussion, Sep 22, 12:45 PM MST, 9 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
245 PM CDT WED SEP 22 2004

.SHORT TERM...
WATER VAPOR IMAGERY DEPICTS MID LEVEL THETA-E RIDGE AXIS SLOWLY
MOVING E AS STRONG SHRTWV TROF MOVES INTO NRN NM. ASSOCD SFC LOW
IN ERN NM HIGH PLAINS WITH ATTENDANT TROF S INTO UPPER TRANS PECOS.
LEADING EDGE OF COLD FRONT LOOKS TO BE IN NE NM/TX PANHANDLE WITH SB
INSTABILITY FOCUSED ACRS SE-E NM INTO S PLAINS. MSAS DEPICTS LOW
LEVEL CONVERGENT AXIS INVOF TROF ACRS SE NM. ATTM LOOKS LIKE
COVERAGE OF TSTMS WILL BE LIMITED TO ISOLD ACRS SE NM AND
APPROACHING SCT IN NW PB AS BEST FORCING/UPPER DIVERGENCE WILL
REMAIN WELL N. CHC POPS APPROPRIATE ACRS LOWER TRANS PECOS WITHIN
THETA-E RIDGE AXIS AND WHERE UPSLOPE FLOW MOVES INTO HIER TERRAIN
AND WHERE THERMAL GRADIENT SETS UP. ISOLD SEVERE STORM FAVORED ACRS
NW PB WHERE COMBINATION OF BEST LOW LEVEL MSTR/INSTABILITY/0-6KM
BULK SHEAR NOTED. HEAVY RAINS MORE OF A CONCERN ACRS LOWER TRANS
PECOS WHERE PW/S NEAR 1.5. COLD FRONT NOT EXPECTED TO MOVE INTO SE
NM UNTIL AROUND SUNRISE...WITH DRIER AIR MOVING IN LATE MORNING LOWS
WILL BE ON THE COOL SIDE IN THE W-NW. OTHERWISE MID LEVEL MSTR AND
LLJ OVERNIGHT ACRS PB WILL HELP TO KEEP TEMPS IN LOW TO MID 60S.

.LONG TERM...
BROAD UPPER LEVEL TROUGH EXTENDING FROM THE ROCKY MOUNTAINS
SOUTHWARD THROUGH NEW MEXICO THIS AFTERNOON WILL CONTINUE TO
TRANSLATE EAST THROUGH TONIGHT...BEFORE LIFTING NORTHEAST TOWARD
MINNESOTA LATE THURSDAY AFTERNOON. THIS WILL ALLOW THE COLD FRONT
THAT IS CURRENTLY STRETCHING FROM SOUTHEAST COLORADO/NORTHWEST
KANSAS TO MAKE A PUSH SOUTH TONIGHT AND EARLY THURSDAY MORNING.
MODELS ARE BRINGING THE FRONT INTO THE FORECAST AREA
THURSDAY...ALTHOUGH THE GFS IS MORE AGGRESSIVE IN BUILDING THE
SURFACE RIDGE INTO THE AREA THAN THE ETA SOLUTION. BASICALLY WENT
WITH THE PREVIOUS FORECAST...KEEPING HIGHS CLOSER TO THE COOLER MAV
GUIDANCE. IT APPEARS THE MOST FAVORABLE LOCATION FOR
SHOWER/THUNDERSTORM DEVELOPMENT ON THURSDAY WILL BE ORIENTED ALONG
THE INSTABILITY AXIS AHEAD OF THE FRONTAL BOUNDARY. FOR NOW HAVE
GONE FOR SLIGHT CHANCE OR 20 PCT POPS FROM THE WESTERN LOW ROLLING
PLAINS SOUTHWEST TO THE TRANS PECOS/DAVIS MOUNTAINS/BIG BEND REGION.

COOL WEATHER WILL PERSIST THROUGH THE WEEKEND AS THE SURFACE RIDGE
OF HIGH PRESSURE MAINTAINS AN INFLUENCE ACROSS WEST TEXAS AND
SOUTHEAST NEW MEXICO. THE OLD FRONTAL BOUNDARY WILL LIKELY REMAIN
STRETCHED ACROSS THE WESTERN THIRD OF THE FORECAST AREA THROUGH
SUNDAY. INSTABILITY AND UPSLOPE FLOW WILL BE MAXIMIZED FROM THE
GUADALUPE MOUNTAINS TO THE BIG BEND REGION...AND WILL MAINTAIN
SLIGHT CHANCE TO CHANCE OF SHOWERS AND THUNDERSTORMS IN THESE
LOCATIONS.

IN THE EXTENDED...MODEL RUNS BRING A SHORTWAVE ACROSS THE FORECAST
AREA SOMETIME IN THE SUNDAY THROUGH MONDAY/MONDAY NIGHT TIME
FRAME...DEPENDING ON YOUR MODEL OF CHOICE. ANOTHER UPPER LOW/TROUGH
IS PROGGED TO DEEPEN ACROSS THE WEST COAST MONDAY...WITH SOUTHWEST
FLOW ALOFT INCREASING OVER THE AREA AHEAD OF THIS SYSTEM TUESDAY AND
WEDNESDAY. LIFT FROM MINOR SHORTWAVES WITHIN THIS FLOW...AND MAXIMUM
INSTABILITY LOOKS TO REMAIN CENTERED OVER THE WESTERN TIER OF THE
CWA THROUGH MIDWEEK...AND THIS IS WHERE WE WILL KEEP A SLIGHT CHANCE
OF THUNDERSTORMS IN THE FORECAST EACH DAY THROUGH WEDNESDAY. NO
MAJOR CHANGES TO TEMPERATURES WERE MADE.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             65  81  61  80 /  20  20  20  10
CARLSBAD NM               58  81  58  81 /  10   0  10  20
DRYDEN TX                 68  85  65  85 /  30  20  20  20
FORT STOCKTON TX          64  83  62  82 /  30  20  20  20
GUADALUPE PASS TX         59  77  57  75 /  10   0  10  20
HOBBS NM                  60  81  58  80 /  20  10  10  10
MARFA TX                  53  77  52  75 /  20  20  10  30
MIDLAND INTL AIRPORT TX   65  81  61  80 /  20  20  10  10
ODESSA TX                 65  82  62  80 /  20  20  10  10
WINK TX                   67  86  63  85 /  20  10  10  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

49/21
Hazardous weather outlook, Sep 22, 12:26 PM MST, 9 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
226 PM CDT WED SEP 22 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-230300-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
226 PM CDT (126 PM MDT) WED SEP 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA INTO
THE EVENING. ISOLATED SEVERE STORMS ARE POSSIBLE ACROSS THE NORTHWEST
PERMIAN BASIN INCLUDING LEA COUNTY NEW MEXICO. HAIL TO SIZE OF
NICKELS...AND WIND GUSTS TO 60 MPH...AND LOCALLY HEAVY RAIN ARE THE
PRIMARY CONCERNS.

ALSO HEAVY RAIN REMAINS A CONCERN ACROSS THE LOWER TRANS PECOS
INCLUDING BREWSTER...PECOS...AND TERRELL COUNTIES. CREEKS AND
ARROYOS MAY ALREADY BE RUNNING WITH WATER AND THE RIO GRANDE IS
FLOWING AT HIGH LEVELS. ADDITIONAL HEAVY RAINS ACROSS THIS AREA
WILL QUICKLY GENERATE RUNOFF AND PRODUCE FLOODING OR FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD ACTIVATION OF SPOTTER GROUPS IS NOT EXPECTED THIS
EVENING...HOWEVER LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT
OFFICIALS...LOCAL STORM SPOTTER GROUPS...AND OTHER INTERESTED
CONCERNS SHOULD MONITOR THE WEATHER AND BE READY TAKE APPROPRIATE
ACTION SHOULD SEVERE WEATHER THREATEN YOUR AREA.

In the hours before

Special weather statement, Sep 22, 6:30 PM MST, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
830 PM CDT WED SEP 22 2004

NMZ029-230330-
NORTHERN LEA COUNTY-
730 PM MDT WED SEP 22 2004

...SIGNIFICANT WEATHER ALERT FOR NORTHERN LEA COUNTY...

STRONG TO SEVERE THUNDERSTORMS WILL MOVE EAST TO SOUTHEAST ACROSS
SOUTHERN ROOSEVELT COUNTY NEW MEXICO...AND WILL APPROACH NORTHERN
LEA COUNTY BY 8 PM MDT. THE MOST LIKELY AREAS TO RECEIVE ANY IMPACT
FROM THESE STORMS WILL BE LOCATIONS ALONG STATE HIGHWAYS 508 AND 125
EAST OF CROSSROADS. LOCALLY STRONG WINDS...DANGEROUS LIGHTNING...
BRIEF HEAVY RAINFALL...AND HAIL WILL BE POSSIBLE THROUGH 9 PM MDT IN
THOSE AREAS.

LINDLEY

The radar

The Midland/Odessa radar (KMAF), 157 km away, was scanning. The volume nearest the first event began at 04:47 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lea

When
September 22, 9:47 PM MST
Where
Lea County, 2 mi W of Lovington
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
32.933, -103.383

A line of strong to severe thunderstorms moved across the plains of southeastern New Mexico during the evening of the 22nd. An anemometer at the Lovington Airport measured a 58 MPH thunderstorm wind gust as the storms passed. Half inch diameter hail also was reported by the airport staff.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2004Every state in 2004This day in weather historyWarnings in New Mexico, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422621.